| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Anticonvulsant Side Effects

Q. I was diagnosed with epilepsy 4 years ago. Since then I have gained about 75 lbs. I have been switched from depakote to trileptol to epitol. None of my doctors ever told me about some of the side effects, like the weight gain or the mood swings. Is there something I should be asking my doctors or should I be doing something to control these myself?

A. Unfortunately, it's quite common for patients taking anticonvulsants to gain weight; and equally unfortunately, many doctors don't prepare their patients for this side effect. The issue of mood swings, however, is another matter, and should be assessed further by a psychiatrist, working in consultation with your neurologist.

Although sometimes mood changes may be associated with epilepsy itself and/or its social consequences, other possibilities exist. For example, mood swings may be due to hormonal abnormalities, bipolar disorder, or (though much less commonly) to anticonvulsants themselves. A thorough psychiatric evaluation would be needed to sort out these possibilities.

In the mean time, you might discuss a few options with your neurologist. First, an appropriate diet and exercise regimen can go a long way toward reducing (though probably not eliminating) medication-induced weight gain. Easier said than done, I know, but essential!

Second, there are medications that are approved for use in obesity (such as Xenical) that could be of some help. Finally, you might discuss the option of adding topiramate (Topamax) to your regimen. This is another anti-seizure medication that sometimes helps shed a few pounds--though it has its own potential side effects and should never be prescribed lightly. All these issues should certainly be discussed with your current doctor. Good luck!

October 2003

Disclaimer Back to Ask the Expert